LEGO drug warning for festival goers

Lego MDMANew potentially deadly form of MDMA

A new extremely high dose MDMA pill being circulated around NSW has prompted the state’s health department to issue a warning to all young people about the potentially deadly drug in the lead up to the summer music festival season.

NSW Health issued a public warning about the new ‘LEGO’ ecstasy pills on December 28, with Clinical Director of the NSW Poisons Information Centre, Professor Andrew Dawson, confirming the new drug contained double or even triple the common dosage.

“While one MDMA tablet/ capsule alone can cause lifethreatening toxicity, the risk is greatly increased if high doses or multiple MDMA tablets or capsules are consumed over a short period, or if MDMA is consumed in combination with alcohol or other stimulants, such as methamphetamine or cocaine,” Prof Dawson said.

“Hot weather will also increase the dangers, as MDMA causes the body to dangerously overheat, potentially leading to organ failure, loss of consciousness and death,” he added. According to Prof Dawson the average dose of MDMA in the colourful “LEGO” shaped tablets was 150mg.

“Consumption of high doses of MDMA has been linked to cases of serious illness and death in NSW. “It can cause severe agitation and paranoia, raised body temperature, seizures or fits, heart rhythm problems and death,” Prof Dawson said.

While the Coast’s only scheduled music festival, Lost Paradise, was cancelled late last year due to potential bushfire impact, the LEGO warning is still in effect and any locals planning on taking drugs at musical festivals elsewhere are being urged to know the heightened risks associated with this new form of MDMA.

The NSW Government recently announced Amnesty Bins would be placed at some music festivals, so patrons have a chance to discard illegal drugs without fear of prosecution or penalty. The measure formed a key part of the NSW Government’s response to the Deputy Coroner’s recommendations following her inquest into the deaths of six patrons at NSW music festivals, which found MDMA toxicity played a part in the death of six young people last festival season, including the Coast’s own Alex RossKing.

NSW Health has also released updated guidelines for music festival event organisers which support the delivery of safer music festivals. Prof Dawson urged anyone who was unwell from MDMA to immediately call Triple Zero.

“Importantly, look after your mates. “If you feel unwell, or if your friend feels unwell, do something about it. “You won’t get into trouble for seeking medical care,” he said.

Source: Media release, Dec 28 NSW Health

Share this story